Thunderstorm Wind, Corson
- When
- July 20, 6:15 PM MST
- Where
- Corson County, 10.12 mi NE of Athboy
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 45.690, -101.810
Sixty mph winds were estimated.
Severe thunderstorms brought winds to nearly seventy-five mph across parts of north central South Dakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Severe thunderstorms brought winds to nearly seventy-five mph across parts of north central South Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 20, 5:09 PM MST, 1 hour 6 minutes earlier.
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
709 PM CDT Thu Jul 20 2017
.UPDATE...
Issued at 708 PM CDT Thu Jul 20 2017
Monitoring the current line of storms in northwest SD and
southwest ND as the push to the east towards the CWA (Corson
County). The storms are currently in an area of favorable
environmental conditions: steep mid level lapse rates, MLCAPE
values exceeding 1000-1500 J/kg, and effective shear values
around 60kts. In addition, dry low levels and a favorable
inverted-v RAP soundings have led to DCAPE values to exceed 1600
J/kg west of the Missouri River. Latest trends in the storms show
the southern cores weakening some what and the outflow on Bowman
radar out running the main storms to the east of Hettinger, so may
see some weakening before they reach the CWA. That being said, do
expect at least strong storms and continued the mention of a
severe threat in the grids. Still some uncertainty in how far east
things will track, as models strengthen the low-level jet and in
turn increase instability across the area through the night.
Followed existing forecast thought for slight to low chance PoPs
spreading east through the night.
&&
.SHORT TERM...(This Evening through Friday Afternoon)
Issued at 319 PM CDT Thu Jul 20 2017
Forecast challenges surround convective potential tonight and then
again Friday afternoon.
Currently, temperatures are warming through the 80s and 90s on light
southeast winds under a mostly sunny sky.
The synoptic scale setup tonight favors convective development out
west (across the northern high plains). The HRRR today begin to
latch on to a solution that bring convection all the way east into
portions of north central South Dakota late this evening (at or
after 10 PM CDT) and then similar to the other day begins to dig the
southern-most end of convective cells southward into portions of
central and south central South Dakota during the late night hours
tonight. Although, it has become consistent in producing a solution
like this, it does not have much support from any of the other CAM
solutions or 12Z non-CAM solutions today. Left in a small pop across
the southwestern zones late tonight transitioning over into
northeast South Dakota/wc MN toward Friday morning where all the
best forcing/lift seems to re-focus some potential for elevated
convection. Temperatures tonight on southerly winds, advecting
moisture northward into the cwa, and potentially maintaining a
partly to mostly cloudy sky should remain up, with readings
generally in the 60s and 70s.
On Friday, a cold frontal boundary will begin a slow push east
through the region, and by early afternoon there could be some
isolated to scattered thunderstorms developing along that boundary
(and any leftover OFB's from overnight convection). Mid-level
thermal capping temps are not overly strong in today's 12Z
solutions, so it's seems reasonable to expect at least isolated to
scattered thunderstorms developing by mid to late afternoon on
Friday. The concern here is that deep layer shear and mixed layer
CAPE Friday afternoon over the James River valley eastward into wc
MN favor severe convective development. LCL's may be a little bit on
the high side (2500ft to 3500ft agl) for tornado potential, but for
sure in the ball park. High temperatures tomorrow are going to warm
into the upper 80s to low 90s from the James River valley eastward
into MN, while readings climb nearly to 100 degrees over into the
Missouri River valley. Hot temperatures and high dewpoints will
result in Heat Indices ranging from 99F to 104F across portions of
central, south central and northeast South Dakota. A Heat Advisory
has been issued as such.
.LONG TERM...(Friday Evening through Thursday)
Issued at 319 PM CDT Thu Jul 20 2017
Thunderstorms may be ongoing across eastern SD Friday evening. A
trough will be overhead, extending from the parent lows across
southern Saskatchewan and southeastern SD to eastern NE. The trough
will exit east by 06Z (possibly lingering over our west central MN
counties for another couple of hours). Otherwise, dry high pressure
will slowly build into the region. Dry weather should be the rule
through at least Monday evening. At 500mb, the low over southern
Saskatchewan at 00Z Saturday will just shift east into Ontario by
Saturday night, keeping a trough overhead into Monday.
Fire weather concerns increase for Saturday, as temperatures rise
into the 90s for most locations. The main difference will the the
loss of moisture. Instead of dewpoints hovering near 70F like Friday
afternoon, they will be in the low 40s as dry high pressure builds
in from the west. RH values fall to 14 to 20 percent across most
areas west of the James River Valley. Winds our of the northwest may
end up being stronger then forecast, so will need to continue to
keep an eye on Saturday afternoon.
The sfc high will be across ND Sunday afternoon, and slowly move
across Minnesota Sunday night into Monday, with a ridge remaining
across the forecast area. The next lee trough will near SD Tuesday
morning, with unsettled weather making a return. Low pressure will
likely remain across the Central Plains Tuesday night through at
least Thursday, with the best chance of precipitation for now
looking like late Wednesday afternoon through Wednesday night. Lot
of time for change though between now and then.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 640 PM CDT Thu Jul 20 2017
Expect primarily VFR conditions at the TAF sites through the
period. There are two areas of concern for thunderstorms, first
for later this evening over central and north central SD and
again tomorrow afternoon over eastern SD. First for this
evening, think KMBG has the best opportunity for thunderstorms,
but didn't have enough confidence on timing to include in the
TAFs. Based off latest trends and expected motions of the storms
in far northeast SD and western ND, would expect storms to be
there around 330-4Z. These storms will continue eastward through
the night while weakening, so only included VCSH at PIR/ABR until
there is a better idea of eastward extent. For tomorrow's
thunderstorm potential, think development will occur along or east
of the Missouri River, but with the weakening surface low moving
through central SD during the day, confidence is low on exact
location/timing of development in the afternoon.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory from noon CDT /11 AM MDT/ to 8 PM CDT /7 PM MDT/
Friday for SDZ016>018-033>037-045-048-051.
MN...None.
&&
UPDATE...SRF
SHORT TERM...Dorn
LONG TERM...KF
AVIATION...SRFHazardous Weather Outlook...UPDATED National Weather Service Aberdeen SD 504 PM CDT Thu Jul 20 2017 MNZ039-046-SDZ003>011-015-019>023-211200- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Clark-Codington-Grant-Hamlin- Deuel- 504 PM CDT Thu Jul 20 2017 /404 PM MDT Thu Jul 20 2017/ This Hazardous Weather Outlook is for portions of west central Minnesota, north central South Dakota, and northeast South Dakota. .DAY ONE...Tonight Thunderstorms are possible across the region this evening and through the overnight. A few storms could be on the strong side with hail and gusty winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Strong to severe storms are possible Friday afternoon and evening across eastern South Dakota and western Minnesota. Large hail and strong winds are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. SDZ016>018-033>037-045-048-051-211200- Potter-Faulk-Spink-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman- Buffalo- 504 PM CDT Thu Jul 20 2017 /404 PM MDT Thu Jul 20 2017/ This Hazardous Weather Outlook is for portions of central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Tonight Thunderstorms are possible across the region this evening and through the overnight. A few storms could be on the strong side with hail and gusty winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Heat indicies will rise into the 100 to 104 degree range Friday afternoon and continue into the early evening hours Friday. Heat indicies this high can lead to heat related illnesses. Strong to severe storms are possible Friday afternoon and evening across eastern South Dakota and western Minnesota. Large hail and strong winds are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. SRF
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
655 PM CDT THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1034 AM TSTM WND DMG 9 SW POLO 44.68N 99.23W
07/19/2017 HAND SD EMERGENCY MNGR
LARGE METAL STORAGE SHED HAD ONE WALL AND
HALF OF THE ROOF REMOVED. TIME ESTIMATED VIA
RADAR.
&&
SRFSpecial Weather Statement National Weather Service Aberdeen SD 621 PM MDT THU JUL 20 2017 SDZ003-210115- Corson SD- 621 PM MDT THU JUL 20 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CORSON COUNTY UNTIL 715 PM MDT... At 618 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 7 miles southeast of Elgin to 6 miles northwest of Prairie City. Movement was east at 35 mph. These storms have a history of producing 60 mph winds in southwest North Dakota. Wind gusts of in excess of 50 mph will be possible with these storms as they move into far northwest Corson county over the next hour. PRECAUTIONARY/PREPAREDNESS ACTIONS... These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4594 10200 4594 10135 4552 10200 TIME...MOT...LOC 0018Z 281DEG 33KT 4633 10174 4562 10287 SRF
The Bismarck radar (KBIS), 145 km away, was scanning. The volume nearest the first event began at 01:15 UTC.
6 thunderstorm wind. Local standard time, as filed.
Sixty mph winds were estimated.
Estimated seventy mph winds brought down several large branches.
Sixty mph winds were estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 715495, 715496, 715498, 715499, 715501, 715502.